Kansas, 2023

Tornado in Kansas, May 11, 2023

May 11, 2023 · NWS DDC · 1 event in 1 county or zone

Landspouts reported on 05/11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Landspouts reported on 05/11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 3:55 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 11, 3:55 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
455 PM CDT Thu May 11 2023

...Updated Aviation...

.SHORT TERM...(Thursday and Friday)
Issued at 1102 AM CDT Thu May 11 2023

Midday infrared satellite imagery depicted an impressive tightly
wound closed cyclone over southeast Colorado, with the expected
arc of convection beginning to organize over the northwest zones.
Stratus was not as widespread as forecast this morning, probably a
function of richer moisture being intercepted by the Oklahoma
MCS. At any rate, instability and shear, along with at least some
insolation, will support strong to severe convection across SW KS,
through about 7 pm. Models have shown a noticeable 1-2 hour
slowing of the forcing progression through the day, which will
allow further improvements of the prestorm environment. This
slowing is a typical numerical weather prediction correction for
ejecting cyclones. 12z NAM/ARW both show convection maintaining
its integrity across all of southwest Kansas through early
evening, moving west to east. Storm mode is going to dictate
impacts, with a mix of low top supercells, QLCS linear segments,
and surface based supercells all probable. Weak tornadoes and
landspouts are anticipated through 7 pm, with the highest risk of
a more significant tornado threat focusing on the southeast
zones, particularly around 7 pm as the low level jet intensifies.

This evening, the surface cyclone will lift from near Liberal to
near Wakeeney, in tandem with the parent midlevel cyclone lifting
north through eastern Colorado. Winds will trend to a westerly
component, with subsidence clearing the sky. Some dry air
advection will allow for sunrise temperatures in the upper 40s to
lower 50s Friday morning.

Closed midlevel cyclone lifts slowly northward through Nebraska
Friday as it slowly fills. A dry subsident west-northwest wind
will be elevated, gusting over 30 mph at times, and followed the
strongest MAV/90%ile NBM guidance. Expect few if any clouds Friday
afternoon. Models show about 5C cooling at 850 mb Friday, but
despite this, allowed for downslope compression and full sunshine
to warm temperatures to mid 70s northwest to mid 80s southeast.

.LONG TERM...(Saturday through Thursday)
Issued at 203 PM CDT Thu May 11 2023

Key Messages:

-Unseasonably convectively quiet, with no thunderstorms expected.
-Mostly cloudy Saturday through Monday with periods of light rain,
 with any rain favoring the southern zones near Oklahoma.

No changes in the long term guidance, with all models showing flow
across North America becoming weak, convoluted, and chaotic
starting Saturday, and continuing through next week. With jet
stream energy lacking, and the synoptic wave train removed, this
synoptic setup will completely shut down plains severe
thunderstorm prospects, at least through next week.

Widespread rainfall is expected to persist over Texas and
adjoining areas Saturday through Monday. The vast majority of this
rain is expected to remain south of Kansas, as shown by 12z ECMWF
and its ensembles. NBM pops in the chance to likely category,
favoring the southern zones adjacent to Oklahoma, were retained.
GFS/MEX guidance shows some of this light rain edging northward
into Kansas from time to time, with chance category pops
warranted, but believe NBM pops are overdone. With active ongoing
short term weather did not collaborate a reduction in pops with
neighboring WFOs, but the expectation is for the long term to
trend drier, toward the ECMWF-based solutions, over the coming
days. Regardless of rainfall, thick cloud cover is expected, and
along with northeast wind components, afternoon temperatures will
be several degrees below May normals Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 455 PM CDT Thu May 11 2023

VFR is expected to prevail through this TAF cycle. Isolated
thunderstorms will remain in the vicinity of GCK/HYS for the next
few hours. Consensus of short term models shows IFR stratus at HYS
starting at 06z Fri. Otherwise, winds will trend toward a westerly
component overnight. VFR/SKC is expected at LBL/DDC daylight
Friday, with wraparound midlevel cloud at GCK/HYS. After 15z Fri,
elevated WNW winds are expected at all airports, gusting 25-30
kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  82  50  80 /  10   0  10  10
GCK  49  77  47  76 /  10   0   0  10
EHA  50  79  49  75 /  10   0  10  20
LBL  50  82  51  77 /  10   0  10  20
HYS  55  79  52  80 /  60  10  10  10
P28  59  88  56  83 /  30   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 11, 1:42 AM CST, 17 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
242 AM CDT Thu May 11 2023

KSZ030-031-043>046-061>066-074>081-084>090-120745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
242 AM CDT Thu May 11 2023 /142 AM MDT Thu May 11 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms capable of producing damaging winds, large
hail, and a few tornadoes are likely across the majority of
southwest KS Thursday morning and afternoon. Primary area of
greatest concern will be along and north/east of a Syracuse to
Meade line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widepsread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, May 11, 1:25 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     8 SW LARNED             38.12N 99.22W
05/09/2023                   PAWNEE             KS   PUBLIC

            THIS CORRECTS THE PREVIOUS REPORT FROM 5 SW
            LARNED ISSUED AT 455 PM. 9 POWER POLES WERE
            BLOWN DOWN AND THERE WAS EXTENSIVE DAMAGE TO
            TREES AND OTHER OBJECTS. THE TIME WAS BASED
            ON RADAR.

&&

LEE
Special weather statement, May 11, 1:51 PM CST, 5 hours before
Special Weather Statement
National Weather Service Dodge City KS
251 PM CDT Thu May 11 2023

KSZ044-045-063-064-077-078-112030-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Ness KS-Ford KS-
251 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of northwestern Ford,
northeastern Finney, southwestern Ness, western Hodgeman,
southeastern Lane and northeastern Gray Counties through 330 PM
CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cimarron, moving north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kalvesta around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for southwestern
and west central Kansas.

&&

LAT...LON 3778 10012 3780 10039 3829 10039 3828 10002
TIME...MOT...LOC 1950Z 183DEG 35KT 3788 10024

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, May 11, 2:41 PM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 PM CDT Thu May 11 2023

KSZ064-078-079-112130-
Hodgeman KS-Edwards KS-Ford KS-
341 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of northeastern Ford,
southeastern Hodgeman and northwestern Edwards Counties through 430
PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Spearville around 350 PM CDT.
  Bellefont around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3773 9993 3813 9996 3808 9948 3769 9973
TIME...MOT...LOC 2041Z 192DEG 27KT 3778 9978

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, May 11, 3:22 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
422 PM CDT Thu May 11 2023

KSZ045-046-064-065-079-112215-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-
422 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of southeastern Ness,
northeastern Hodgeman, northwestern Pawnee, southwestern Rush and
northwestern Edwards Counties through 515 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gray, moving north at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Gray around 425 PM CDT.
  Burdett around 435 PM CDT.

Other locations in the path of this storm include Bazine, Alexander
and Nekoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for south central,
central, southwestern and west central Kansas.

&&

LAT...LON 3801 9956 3806 9979 3856 9971 3850 9931
TIME...MOT...LOC 2121Z 193DEG 30KT 3812 9966

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

RUSSELL
Special weather statement, May 11, 3:41 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
441 PM CDT Thu May 11 2023

KSZ030-031-112215-
Trego KS-Ellis KS-
441 PM CDT Thu May 11 2023

...Strong thunderstorms will impact portions of northern Trego and
Ellis Counties through 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wakeeney to 6 miles east of
Pfeifer. Movement was north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Victoria, Walker and Toulon around 500 PM CDT.

Other locations in the path of these storms include Catherine and
Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for central and
west central Kansas.

&&

LAT...LON 3871 9904 3909 10010 3913 10011 3913 9904
TIME...MOT...LOC 2140Z 166DEG 33KT 3911 9986 3868 9905

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, May 11, 5:01 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
601 PM CDT Thu May 11 2023

KSZ043-044-062-063-120000-
Finney KS-Kearny KS-Lane KS-Scott KS-
601 PM CDT Thu May 11 2023

...Brief Landspout Tornadoes Possible...

At 559 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the thighway 83 corridor
across Scott and northern Finney counties. However, at this time it
is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.

Locations impacted include...
Scott City, Holcomb, Deerfield, Grigston, Friend, Scott State Lake,
Modoc, Shallow Water and Manning.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

A Tornado Watch remains in effect until 700 PM CDT for southwestern
and west central Kansas.

LAT...LON 3870 10073 3808 10047 3795 10119 3827 10126
      3827 10112 3870 10113

RUSSELL

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Grant

When
May 11, 6:51 PM CST
Where
Grant County, 5.35 mi ENE of Columbian Carbon
Rating
EF0
Path length
0.01 mi
Path width
1 yd
Reported by
Public
Coordinates
37.560, -101.110

Land spouts reported 5 miles west of Sublette.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101285.